Sir—Simdon et al. [1] recently reported 3 cases of ototoxicity that occurred in individuals infected with human immunodeficiency virus (HIV) who were receiving antiretroviral therapy that included nucleoside analogues. We wish to describe a case of severe hearing loss and dizziness that occurred in a health care worker shortly after completion of postexposure prophylaxis (PEP).

A 23-year-old female medical student was exposed to HIV in November 2000 when she received a percutaneous injury on the second finger of the right hand with a hollow-bore needle that had been used to draw arterial blood from an HIV-infected patient. The source patient had AIDS (esophageal candidiasis had been diagnosed in 1998) and chronic viremic hepatitis C. The last blood sample obtained from the patient before the exposure revealed a lymphocyte CD4 cell count of 49 cells/mm3 and a high HIV-1 plasma virus load (143,000 copies/mL, as determined by use of the Amplicor HIV Monitor V 1.5 [Roche Diagnostic Systems]). At the time that the medical student was exposed to HIV, the HIV-infected patient was receiving a triple antiretroviral drug regimen that contained zidovudine, didanosine, and nelfinavir, but clearly the patient had poor adherence.

As a consequence of the exposure and on the basis of data about the source patient, PEP was offered to the medical student, who started a combination of stavudine, lamivudine, and nevirapine 1 h after the percutaneous injury. Stavudine was used because of the HIV-infected patient's poor adherence to the zidovudine-containing treatment. Nevirapine (200 mg once a day for 4 days, to avoid cutaneous and hepatic side effects), which is active at a pretranscriptional level and is better tolerated than protease inhibitors, had been our standard PEP for several months, in association with 2 nucleoside analogues for 1 month.

Minor digestive side effects (diarrhea and nausea) occurred during the first few days of treatment. However, <2 weeks after the end of treatment with the 2 nucleoside analogues, the patient experienced sudden bilateral hearing loss associated with dizziness and tinnitus. An audiogram showed a bilateral neurosensorial hearing deficit, predominantly at high tones (2000–4000 Hz; mean decrease in hearing acuity, 30%). Results of a neurological examination were unremarkable. A CT head scan appeared normal. An MRI of the brain revealed nothing remarkable except an increased signal in the left cochlea with T1 weighting. The auditory brainstem response showed a moderate decreased left latency time for wave V.

Despite the short latency between the end of PEP and the apparent beginning of hearing loss, it was highly probable that the symptoms were linked to the neurological toxicity of the prophylaxis, which affected the cochlea. Steroid treatment with prednisolone (1 mg/kg/day for 10 days) was ineffective. A slight improvement occurred several months later, after vestibular reeducation sessions and treatment with clonazepam. Throughout the 6 months of follow-up after HIV exposure, blood samples remained negative for HIV and hepatitis C virus. PCR also remained negative for HIV and hepatitis C virus.

We describe a health care worker with sudden hearing loss that occurred shortly after completion of PEP. Neuroradiological and otological examinations revealed neurologic damage in the inner ears. Although the responsibility of PEP cannot be ascertained in this case, it is strongly implicated by the absence of another cause, the beginning of symptoms just a few days after the end of antiretroviral therapy (we cannot exclude the possibility that there were minor and unnoticed symptoms during PEP), and the known neurologic toxicity of stavudine.

Eight cases of ototoxicity have been reported in HIV-infected patients treated with zalcitabine [2–4]; didanosine [5]; zidovudine [1]; and combinations of zidovudine and didanosine [6]; stavudine and lamivudine [1]; and stavudine, lamivudine, didanosine, and hydroxyurea [1]. In all but 1 case, ⩾1 nucleoside analogues with known neurotoxicity were involved. Moreover, a recent study of 99 HIV-infected individuals who received antiretroviral drugs showed that hearing loss was common in this population. Hearing loss was significantly associated with being ⩾35 years of age and with a history of ear infection, and there was a trend toward an association with documented receipt of therapy with antiretroviral drugs in the preceding 6 months [7]. A possible mechanism could be mitochondrial damage caused by nucleoside analogues [8, 9].

Our case emphasizes the possibility that antiretroviral therapy can have severe side effects, including when used as prophylaxis. In our case, the choice of stavudine, instead of zidovudine, was later reinforced by the result of a genotyping test of the source patient, which revealed M41L and T215Y mutations on the HIV reverse transcriptase gene; these mutations confer resistance to zidovudine but only possible resistance to stavudine. However, we think that, whenever possible, use of drugs with known neurotoxicity should be avoided in PEP.

References

1
Simdon
J
Watters
D
Bartlett
S
Connick
E
Ototoxicity associated with use of nucleoside analog reverse transcriptase inhibitors: a report of 3 possible cases and review of the literature
Clin Infect Dis
 , 
2001
, vol. 
32
 (pg. 
1623
-
7
)
2
Powderly
WG
Klebert
MK
Clifford
DB
Ototoxicity associated with dideoxycytidine
Lancet
 , 
1990
, vol. 
1
 pg. 
1106
 
3
Monte
S
Fenwick
JD
Monteiro
EF
Irreversible ototoxicity associated with zalcitabine
Int J STD AIDS
 , 
1997
, vol. 
8
 (pg. 
201
-
2
)
4
Martinez
OP
French
MAH
Acoustic neuropathy associated with zalcitabine-induced peripheral neuropathy
AIDS
 , 
1993
, vol. 
7
 (pg. 
901
-
2
)
5
Colebunders
R
Depraetere
K
Van Wanzeele
P
Van Gehuchten
S
Deafness caused by didanosine
Eur J Clin Microbiol Infect Dis
 , 
1998
, vol. 
17
 (pg. 
214
-
5
)
6
Christensen
LA
Morehouse
CR
Powell
TW
, et al.  . 
Antiviral therapy in a child with pediatric human immunodeficiency virus (HIV): case study of audiologic findings
J Am Acad Audiol
 , 
1998
, vol. 
9
 (pg. 
292
-
8
)
7
Marra
CM
Wechkin
HA
Longstreth
WT
Rees
TS
Syapin
CL
Gates
GA
Hearing loss and antiretroviral therapy in patients infected with HIV-1
Arch Neurol
 , 
1997
, vol. 
54
 (pg. 
407
-
10
)
8
Brinkman
K
Kakuda
TN
Mitochondrial toxicity of nucleoside analogue reverse transcriptase inhibitors: a looming obstacle for long-term antiretroviral therapy?
Curr Opin Infect Dis
 , 
2000
, vol. 
13
 (pg. 
5
-
11
)
9
Seidman
MD
Bai
U
Khan
MJ
, et al.  . 
Association of mitochondrial DNA deletions and cochlear pathology: a molecular biologic tool
Laryngoscope
 , 
1996
, vol. 
106
 (pg. 
777
-
83
)

Comments

0 Comments